Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this special weather statement at Jun 22, 2021, 2:50 PM EDT for Gratiot County, Michigan. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2021, 2:50 PM EDT (18:50 UTC)
- Expired
- Jun 22, 2021, 3:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Grand Rapids, MI
County Gratiot County, MI
The radar
The Grand Rapids radar (KGRR), 90 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1108 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -187 m²/s²
- 0-3 km storm-relative helicity
- -48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
778
WWUS83 KGRR 221850
SPSGRR
Special Weather Statement
National Weather Service Grand Rapids MI
250 PM EDT Tue Jun 22 2021
MIZ052-221930-
Gratiot-
250 PM EDT Tue Jun 22 2021
...A DEVELOPING THUNDERSTORM WILL AFFECT CENTRAL GRATIOT COUNTY...
At 250 PM EDT, a strong thunderstorm was located southwest of
Ithaca, moving east at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Ithaca... North Star... Ashley...
Perrinton... Pompeii... Bannister...
If outdoors, seek shelter inside of a building to protect yourself
from lightning.
LAT...LON 4312 8444 4320 8475 4331 8473 4332 8437
4312 8437
TIME...MOT...LOC 1848Z 277DEG 18KT 4325 8468
$$
CASWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Jun 22, 2:23 PM EDT, 27 minutes earlier.
Area forecast discussion, Jun 22, 2:23 PM EDT, 27 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 223 PM EDT Tue Jun 22 2021 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 257 AM EDT Tue Jun 22 2021 - Scattered Thunderstorms Today - Potential for Heavy Rain Late Week && .UPDATE... Issued at 1148 AM EDT Tue Jun 22 2021 I have increased the risk of showers and thunderstorms to likely over our northeast CWA (North and East of GRr actually) for this afternoon. The NAMNESt forecast surface based cape is in the 600 to 800 j/kg range over our NE CWA this afternoon as the short wave moves through. There is a significant risk for small hail since the cape is in the -10 to -20 range. Also freezing levels are around 6000 ft. Expect gusty winds with these storms too since there is an inverted "v" look to the model sounding too. Beside all of that we have storms on our radar now and HTL has heavy rain with winds gusting to 27 knots as a storm is moving through that area. There was a confirmed water spout near Manitou Passage a few minutes ago. The bottom line is these thunderstorms will have gusty winds, locally heavy rainfall and small hail. Even so, I would expect the area south and west of GRR should be mostly dry this afternoon even so. Tomorrow looks rather wet actually. We have a northern stream shortwave interacting with a moist southwesterly flow at low to mid levels. This results in a 40 to 45 knot low level jet aimed at Mount Pleasant at 4 pm Wednesday. There is also decent warm advection occuring in the lower to mid levels Wednesday. There is decent isentropic lift during the day Wednesday (30 knots perpendicular to the isentropic surfaces near 700 mb). Condensation pressure deficits fall to near 5 mb over our western and southern CWA by early Wednesday afternoon. However there is not much instability. So, it seems to me we are looking at a cloudy day with widespread showers for Wednesday. && .DISCUSSION...(Today through next Monday) Issued at 257 AM EDT Tue Jun 22 2021 - Scattered Thunderstorms Today Unseasonably strong shortwave trough axis approaches Lower Michigan this morning with vort max rounding the base. Model soundings show mid-level lapse rates providing potential for some low-topped convection developing by noon. The freezing level is around 5 kft today so, even though the updraft depth is expected to be limited...at least pea-sized hail is possible with thunderstorm updrafts. The storms should decrease by late afternoon with the trough axis moving east and diminishing insolation. - Potential for Heavy Rain Late Week Still looking at a slow-moving front being the focus for convection by Thursday night into Friday and Saturday. Deep moisture pools ahead of the front with precipitable water over 1.8 inches. Training of heavy rain could cause localized flooding by late Friday. Given the recent rains, this event could finally result in some rises on the mainstem rivers where heavy rains have occurred recently such as the St. Joseph and Kalamazoo river basins. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 222 PM EDT Tue Jun 22 2021 Showers and a few thunderstorms with small hail will continue to move through mid-Michigan this afternoon. Cloud bases are generally VFR but a heavier downpour may create temporary IFR visibility, though the probability of this is low at any particular location. Winds gusting from the west today will go light and variable around sunset then trend more from the south- southeast early in the morning. Rain showers from mid-level moisture streaming in Wednesday morning are expected, with a trend toward MVFR ceilings near and north of MKG, GRR, and LAN. && .MARINE... Issued at 257 AM EDT Tue Jun 22 2021 Winds and waves will be relatively light today then increase again on Wednesday into Thursday when another Small Craft Advisory will be needed. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && UPDATE...WDM SYNOPSIS...Ostuno DISCUSSION...Ostuno AVIATION...CAS MARINE...Ostuno
Hazardous weather outlook, Jun 22, 11:56 AM EDT, 2 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1156 AM EDT Tue Jun 22 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-231600- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1156 AM EDT Tue Jun 22 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms with small hail, gusty winds and locally heavy rain are expected this afternoon, mostly north and east of Grand Rapids. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms with heavy rain are possible on Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-231600- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1156 AM EDT Tue Jun 22 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible north of Grand Haven this afternoon. Small hail, gusty winds, cloud to water lighting and even a water spout are possible with these storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Conditions will become hazardous to both small water craft and beach goers Wednesday and that will continue into Thursday. Thunderstorms are expected Friday into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. wdm
In the hours before
Special weather statement, Jun 22, 1:42 PM EDT, 1 hour 8 minutes before
Special Weather Statement National Weather Service Grand Rapids MI 142 PM EDT Tue Jun 22 2021 MIZ052-059-221830- Clinton-Gratiot- 142 PM EDT Tue Jun 22 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GRATIOT AND NORTHERN CLINTON COUNTIES... At 140 PM EDT, a strong thunderstorm was located near Hubbardston, or 13 miles northeast of Ionia, moving east at 20 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. Locations impacted include... St. Johns... Elsie... Eureka... Ovid... Fowler... Maple Rapids... Ashley... Perrinton... Hubbardston... Pompeii... Middleton... Bannister... If outdoors, seek shelter inside a building to protect yourself from lightning. LAT...LON 4300 8484 4320 8484 4319 8437 4293 8437 TIME...MOT...LOC 1740Z 276DEG 18KT 4310 8485 CAS
Special weather statement, Jun 22, 2:50 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
250 PM EDT Tue Jun 22 2021
MIZ052-221930-
Gratiot-
250 PM EDT Tue Jun 22 2021
...A DEVELOPING THUNDERSTORM WILL AFFECT CENTRAL GRATIOT COUNTY...
At 250 PM EDT, a strong thunderstorm was located southwest of
Ithaca, moving east at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Ithaca... North Star... Ashley...
Perrinton... Pompeii... Bannister...
If outdoors, seek shelter inside of a building to protect yourself
from lightning.
LAT...LON 4312 8444 4320 8475 4331 8473 4332 8437
4312 8437
TIME...MOT...LOC 1848Z 277DEG 18KT 4325 8468
CASThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 1:42 PM EDT | Special Weather Statement | GRR | Clinton | 48 min |
| Jun 22, 3:40 PM EDT | Small Craft Advisory | GRR | 60 hr | |
| Jun 22, 3:41 PM EDT | Beach Hazards Statement | GRR | Allegan, Mason, Muskegon, Oceana, Ottawa, Van Buren | 60 hr |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.